Alert archive / Mississippi / Flash Flood Warnings in 2008

Flash Flood Warning 53, NWS Jackson, MS

July 5, 2008Bolivar County, Mississippi

NWS Jackson, MS issued this flash flood warning at Jul 5, 2008, 7:08 AM CDT for Bolivar County, Mississippi. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2008, 7:08 AM CDT (12:08 UTC)
Expired
Jul 5, 2008, 9:15 AM CDT
In force
2 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

County Bolivar County, MS

The radar

The Little Rock radar (KLZK), 157 km from the middle of the area, began a volume at 12:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 8:00 AM CDTFLASH FLOOD5 W Duncan, MSSEVERAL FARM ROADS ARE UNDER WATER ALONG WITH ALL DRAINAGE DITCHES AT BANKFULL. MORE THAN 4 INCHES HAS FALLEN AT ROUND LAKE IN JUST 2 HOURS. AT THIS TIME, MAIN ROADS ARE OK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 52 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 0.1 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2008-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1781 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2008-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1781 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
996 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 051210
FFWJAN
MSC011-051415-
/O.NEW.KJAN.FF.W.0053.080705T1208Z-080705T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
708 AM CDT SAT JUL 5 2008

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BOLIVAR COUNTY IN NORTHWEST MISSISSIPPI...
  THIS INCLUDES THE CITY OF SHELBY...

* UNTIL 915 AM CDT

* AT 708 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED   
  THUNDERSTORMS WITH VERY HEAVY RAIN MOVING SLOWLY EAST ACROSS       
  NORTHERN BOLIVAR COUNTY. ACCORDING TO NATIONAL WEATHER SERVICE     
  RADAR...UP TO THREE INCHES OF RAIN HAS FALLEN IN THIS AREA. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ALLIGATOR.

ADDITIONAL RAINFALL AMOUNTS OF TWO TO THREE INCHES ARE POSSIBLE IN 
THE WARNED AREA.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3383 9066 3395 9100 3397 9097 3400 9099
      3402 9098 3404 9095 3404 9089 3405 9088
      3409 9088 3410 9092 3413 9094 3413 9066

$$

EEC
1 follow-up statement
000 
WGUS74 KJAN 051254
FFSJAN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
752 AM CDT SAT JUL 5 2008

MSC011-051415-
/O.CON.KJAN.FF.W.0053.000000T0000Z-080705T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOLIVAR MS-
752 AM CDT SAT JUL 5 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 AM CDT FOR
BOLIVAR COUNTY...

AT 752 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN MOVING REPEATEDLY 
ACROSS NORTHERN BOLIVAR COUNTY. UP TO FIVE INCHES OF RAIN HAS FALLEN 
JUST NORTH OF GUNNISON ACCORDING TO NATIONAL WEATHER SERVICE RADAR 
RAINFALL ESTIMATES. ADDITIONAL RAINFALL OF TWO INCHES IS POSSIBLE 
OVER THE WARNING AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DUNCAN AND
ALLIGATOR.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3383 9066 3395 9100 3397 9097 3400 9099
      3402 9098 3404 9095 3404 9089 3405 9088
      3409 9088 3410 9092 3413 9094 3413 9066

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 3:40 AM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, Jul 5, 3:40 AM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
340 AM CDT SAT JUL 5 2008

.DISCUSSION...

SHORT TERM...SURFACE ANALYSIS THIS MORNING SHOWS THE COLD FRONT TO
THE NORTHWEST OF THE AREA ACROSS AR AND TN. WATER VAPOR IMAGERY
SHOWS THE AREA UNDER NW FLOW ALOFT WITH THE SHORTWAVE DIPPING DOWN
FROM THE MIDWEST STATES.  THE BOUNDARY IS EXPECTED TO SLOWLY DROP
INTO THE ARKLAMISS REGION TODAY.  THIS WILL COMBINE WITH DECENT
MOISTURE OVER THE REGION SHOWN BY PWATS AROUND 1.7-2.0 INCHES.
THESE FEATURES WILL ALLOW FOR HIGHER RAIN CHANCES TODAY WITH MORE
SCATTERED ACTIVITY EXPECTED. THERE WILL BE DECENT INSTABILITY AND
UPPER SUPPORT TO ALLOW FOR STRONG TO SEVERE STORMS OVER THE AREA
THIS AFTERNOON AND EARLY EVENING...SLIGHTLY MORE THAN WE HAVE SEEN
THE PAST COUPLE OF DAYS.  THIS WILL ESPECIALLY BE TRUE OVER THE
NORTHERN HALF OF THE FORECAST AREA WHERE THE BOUNDARY AND BEST
INSTABILITY WILL BE LOCATED WITH MLCAPES AROUND 2000-2500 J/KG.
ACTIVITY SHOULD BEGIN TO DIE DOWN BY THE MID TO LATE EVENING HOURS
AS HEATING IS LOST...LEAVING JUST ISOLATED ACTIVITY DURING THE
OVERNIGHT HOURS.

THE REMNANTS OF THE BOUNDARY WILL LINGER OVER THE CWFA INTO SUNDAY
WHICH WILL ALLOW FOR MORE SHOWERS AND THUNDERSTORMS TO DEVELOP
MAINLY FOR THE AFTERNOON AND EARLY EVENING HOURS. STRONG TO SEVERE
STORMS WILL AGAIN BE POSSIBLE SUNDAY AFTERNOON...MAINLY OVER THE
EASTERN HALF OF THE CWFA.  DECENT UPPER LEVEL SUPPORT WILL EXIST
OVER THE EASTERN HALF OF THE CWFA WITH THE SHORTWAVE SWINGING OVER
THE AREA AND THE UPPER JET BRINGING DECENT DIVERGENCE OVER THIS
REGION. BY LATE SUNDAY EVENING THE BOUNDARY WILL BECOME WASHED OUT
BY SOUTHERLY SURFACE FLOW RETURNING. WITH THE ABSENCE OF THE
BOUNDARY COMBINING WITH THE LOSS OF DAYTIME HEATING AND SUPPORTING
FEATURES MOVING OUT OF THE AREA...ACTIVITY WILL QUICKLY DIE DOWN
AFTER SUNSET.  THIS SHOULD LEAVE THE ARKLAMISS REGION QUIET AND DRY
FROM LATE SUNDAY EVENING THROUGH THE OVERNIGHT HOURS.

REMAINED RATHER CLOSE TO GUI FOR TEMPERATURES THROUGH THE SHORT
TERM. TEMPERATURES WILL BE WARMER ACROSS THE WEST BOTH TODAY AND
SUNDAY WITH THE BULK OF THE SHOWER AND THUNDERSTORM ACTIVITY BEING
MAINLY ACROSS THE NORTHEAST AND EAST. LOWS WILL BE NEAR CLIMATOLOGY
WITH LOWER 70S EXPECTED BOTH SATURDAY NIGHT AND SUNDAY NIGHT. /14/

MONDAY THROUGH FRIDAY...

WESTWARD EXTENSION OF THE BERMUDA HIGH WILL BE IN CONTROL OF THE
WEATHER OVER THE ARKLAMISS REGION AS WE GO THROUGH THE UPCOMING
WEEK. TYPICAL EARLY JULY CONDITIONS...HOT/MUGGY WITH ISOLATED/
SCATTERED DIURNAL TSTMS...ARE EXPECTED. WHILE MID/UPPER LEVEL FLOW
WILL BE VERY WEAK...PREVAILING LOW-LEVEL FLOW SHOULD BE FROM THE
SOUTH...AND THIS COULD PROMOTE GREATER CHANCES FOR CONVECTION IN
SPITE OF SUBSIDENCE ALOFT. GFS ENSEMBLE MOS SUGGESTS MEX GUIDANCE
POPS ARE A LITTLE TOO LOW...BUT WILL REFRAIN FROM RAISING POPS GIVEN
THAT BOTH THE GFS AND ECMWF INDICATE A STRONG PRESENCE OF THE
SUBTROPICAL RIDGE WHICH COULD GREATLY LIMIT STORM ORGANIZATION
POTENTIAL AND SUBSEQUENT COVERAGE. TEMPERATURES WILL BE A LITTLE
ABOVE EARLY JULY AVERAGE...NOTHING EXCEPTIONAL. /EC/

&&

.AVIATION...VFR FLIGHT CATEGORIES WILL PREVAIL THROUGH THE FORECAST
PERIOD. MVFR FOG THAT DEVELOPS TONIGHT WILL QUICKLY LIFT AFTER
SUNRISE.  CLOUDS WILL INCREASE ACROSS THE REGION BY THE MID MORNING
ON SUNDAY...BUT CEILINGS SHOULD REMAIN BETWEEN 3-5K FT. A COLD FRONT
WILL BE APPROACHING THE REGION FROM THE NORTH.  THIS WILL COMBINE
WITH DECENT MOISTURE TO ALLOW FOR SCATTERED SHOWERS AND
THUNDERSTORMS TO DEVELOP MAINLY DURING THE AFTERNOON AND EVENING
HOURS.  THIS WILL ESPECIALLY BE TRUE FOR SITES ALONG AND NORTH OF
THE INTERSTATE 20 CORRIDOR. IF AFFECTED BY A STORM...FLIGHT
CATEGORIES COULD BRIEFLY DROP TO IFR STATUS.  THE CHANCE FOR THIS
SHOWER AND THUNDERSTORM ACTIVITY SHOULD BEGIN TO DIE DOWN DURING THE
EVENING HOURS AS HEATING IS LOST TO LEAVE FOR A MAINLY QUIET
OVERNIGHT PERIOD SATURDAY NIGHT. /14/

&&

.JAN WATCHES/WARNINGS/ADVISORIES...

MS...NONE.
LA...NONE.
AR...NONE.

&&

SHORT TERM: 14
LONG TERM: EC
Hazardous weather outlook, Jul 5, 4:16 AM CDT, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
416 AM CDT SAT JUL 5 2008

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
060930-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
416 AM CDT SAT JUL 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EVENING...MAINLY FOR AREAS ALONG AND NORTH OF THE
INTERSTATE 20 CORRIDOR. DAMAGING WINDS AND PENNY SIZE HAIL WILL BE
THE MAIN RISK AS STORMS MOVE SOUTHEAST. HEAVY RAINFALL WILL ALSO BE A
POTENTIAL WITH THUNDERSTORMS THIS AFTERNOON. STORMS MAY ALSO TRACK
OVER THE SAME AREAS. THIS MAY RESULT IN PROBLEMS FROM PONDING WATER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED SEVERE STORMS WILL AGAIN BE POSSIBLE SUNDAY
AFTERNOON...MAINLY FOR AREAS ALONG AND EAST OF THE INTERSTATE 55
CORRIDOR. DAMAGING WINDS AND PENNY SIZED HAIL WILL BE THE MAIN RISK
WITH THE STRONGEST STORMS.

OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW
FOR MONDAY THROUGH FRIDAY.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED THIS WEEKEND.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

14

In the hours before

Special weather statement, Jul 5, 6:41 AM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
641 AM CDT SAT JUL 5 2008

MSZ018-051220-
BOLIVAR MS-
641 AM CDT SAT JUL 5 2008

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS
LOCATED 3 MILES WEST OF DEESON AT 641 AM CDT...MOVING SOUTHEAST AT 15
MPH.

VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN BOLIVAR COUNTY...INCLUDING THE CITY OF SHELBY...SHOULD
MONITOR THIS STORM CLOSELY.

EEC

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:14 AM CDTSevere Thunderstorm WarningJANBolivar46 min
Jul 5, 1:38 PM CDTSevere Thunderstorm WarningJANKemper, Lauderdale37 min
Jul 5, 3:12 PM CDTSevere Thunderstorm WarningJANAttala33 min
Jul 5, 3:26 PM CDTSevere Thunderstorm WarningJANNeshoba49 min
Jul 5, 3:44 PM CDTSevere Thunderstorm WarningJANAttala21 min

Nearby

Flash Flood Warnings in Mississippi, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.